My brother has ALL leukemia diagnosed on just this past Christmas.He is 11 years old. He receives Methotrexate through his spinal fluid as a pre-caution so nothing spreads to his nervous system and he is also on Vincristine. I've read online that both of these drugs can raise the risk of seizure, although its rare. A couple days ago on his way home from chemo he had a seizure in the car, was taken back to hospital, all MRI, CAT scan, blood tests, etc. came back negative, and he was put on anti-seizure meds. The cause of seizure was determined to be a reaction to chemo. Last night he did not have his seizure meds and had a seizure in the middle of the night, luckily someone was sleeping with him, and paramedics came. Has anyone else been in this situation or have any resources where I can get some info on chemo-induced seizures or what meds could be causing this? It's hard to find info online. Doctors said today it could have occurred because of high blood pressure leading to lack of blood flow to the brain. I don't want this to ever happen again because it was the scariest thing of my life!
Hi- I'm sorry to hear about your brother - my daughter is 13 with ALL also ...I don't have any advise to offer on your specific question, but I know that there is some information out there on http://www.chemocare.com/ - my daughter thankfully hasn't experienced any kind of seizures ...but every child is different. Best of luck, and you may get some responses who have more experience.... b
I'm so sorry your brother is having seizures. My son (12 at the time) had a grand mal seizure shortly after losing his vision, after the 3rd round of high dose methotrexate. He was diagnosed with methotrexate induced PRES (posterior reversible encephalopathy syndrome). After that time, he was put on Keppra as a precaution, and is given leucovorin at hours 24 and 30 following IT (intrathecal, in spinal fluid) methotrexate, at the advice of Dr. Pui at St. Jude's. He no longer is on the Keppra (he has completely recovered), but we still do leucovorin as was recommended by Dr. Pui. Seizures caused by IT methotrexate can happen 5-10 days after the procedure, just so you know. This article may be helpful for you as well:
It sounds like your brother needs to remain on his seizure meds though. I also just heard of another child having seizures due to the IT methotrexate, and they now give that child ARA-C (I believe) instead.
Prior to leukemia, my son (13 now, 10 at diagnosis) was diagnosed with epilepsy and had multiple grand mal seizures, so I can relate to what an awful experience they create. Even after I had been through them a few times, they still scared the be-jeezus out of me and to this day are one of the top two scariest damn things I've ever seen. As Tonya said, I would think they'd want to keep him on the Keppra regularly - it can be given at a fairly low dose for treatment-related seizures, it does not interact with chemo, and it has very few side effects. Plus, the peace of mind that comes from having it in his system is priceless. As far as I've ever heard, kids who experience seizures as a result of treatment do not go on to have seizure issues after they're done with treatment. In the meantime, though, I would highly recommend that anyone who cares for your brother brush up on seizure first aid and precautions to keep a child with a seizure disorder safe. Hopefully, you'll never need to think about it again, but just in case, it's best to be prepared. There is a lot of good information on the Epilepsy Foundation's website - http://www.epilepsyfoundation.org/aboutepilepsy/firstaid/index.cfm.
In my opinion, the two most important things to remember about seizures are 1) they look absolutely terrible, but the seizure itself (lasting less than 5 min.) is not damaging to the brain - in fact, seizures can be the brain's way of protecting itself from potentially damaging mis-firing neurons and 2) seizures are dramatically more traumatic for those of us witnessing them than they are for the child or person going through them.
Sorry again you're going through this. Hang in there.
Seizures are frightening to see. My son (ALL, age 6, diagnosed 8/11) had a grand mal seizure at diagnosis. The neurologist attributed it to having a fever in combination with "a lower threshhold" due to the disease, (anemia, nutropenia, etc) . Ben was also evaluated to determine whether there was blasts in the spinal fluid, because CNS involvement can cause seizures. He had a few smaller seizures following placement of the mediport (and administration of INT MTX), during which there were complications resulting in a 6 hour surgery. That time he was observed in a long term monitoring program. Again seizures were determined not to be epilepsy, but due to the lengthy surgery, and medication has not been needed. As Ben's overall health has improved through treatment, there have been less scary moments like those. I hope that your brother's medical team is developing a good understanding of why he is responding to treatment the way that he is so he can start feeling better soon too.